Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 296, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 4, 2002, 6:38 PM CDT for St. Clair County, Missouri. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2002, 6:38 PM CDT (23:38 UTC)
- Expired
- Sep 4, 2002, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County St. Clair County, MO
The radar
The Springfield radar (KSGF), 78 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1778 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1397 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
022 WUUS53 KSGF 042338 SVRSGF MOC185-050030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 638 PM CDT WED SEP 4 2002 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI * UNTIL 730 PM CDT * AT 636 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES WEST OF HUMANSVILLE...OR 10 MILES NORTHEAST OF STOCKTON...AND MOVING NORTHWEST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... ST. CLAIR COUNTY. THE TOWN OF ROSCOE IS ALSO IN THE PATH OF THIS STORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3783 9364 3793 9365 3802 9382 3783 9383 JLT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 1:56 PM CDT, 4 hours 42 minutes earlier.
Area forecast discussion, Sep 4, 1:56 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 156 PM CDT WED SEP 4 2002 MANY QUESTIONS THIS PACKAGE...MAINLY CENTERED AROUND THIS WEEKEND AND EARLY NEXT WEEK. TEMPERATURES HAVE REACHED THE LOW TO MID 90S ACROSS SOUTHERN MISSOURI...WHILE LOW 80S ARE STILL OCCURRING ACROSS NORTHERN CWA. COOLER DEWPOINTS IN THE 50S STILL ACROSS NORTHERN MISSOURI. RADAR STARTING TO SHOW ISOLATED CONVECTION JUST SOUTH AND SOUTHWEST OF SPRINGFIELD...WHILE PESKY CHAFF RETURNS HAVE BEEN OCCURRING ACROSS BENTON AND HICKORY COUNTIES MUCH OF THE DAY. WILL CONTINUE TO MONITOR RADAR TO SEE IF COVERAGE BECOMES MORE THAN ISOLATED AS TO WHETHER OR NOT I PUT MENTION OF PRECIPITATION IN ZONES. CURRENTLY HANDLING WITH A SHORT TERM FORECAST. SEVERE THREAT LOOKS MINIMAL WITH WEAK WIND FIELDS ALOFT AND FREEZING LEVEL AROUND 15 KFT. MAIN PROBLEM WOULD BE LOCALIZED FLOODING WITH NEARLY STATIONARY STORM MOTIONS. TEMPERATURES LOOK SIMILAR TO YESTERDAYS READINGS IN WHICH THE ETA MOS DID REASONABLY WELL OVER THE FWC/MAV NUMBERS...AND PLAN ON CONTINUING WITH THIS TREND OVER THE NEXT COUPLE OF DAYS. UPPER RIDGE LOOKS TO HOLD OVER THE AREA THROUGH THE PERIOD WHICH SHOULD KEEP MAIN ENERGY WELL TO THE NORTH AND WEST OF THE AREA...AND WARMER TEMPERATURES OVER THE AREA. ETA LOOKS TO HAVE THE BEST HANDLE WITH THIS. AVN/ETA SIGNIFICANTLY DIFFERENT TOWARDS THE WEEKEND...WITH AVN MUCH MORE AGGRESSIVE WITH SUBTROPICAL MOISTURE RETURN AND LOW ALONG THE GULF. ETA KEEPS MAIN MOISTURE WELL TO THE SOUTH AND IS MUCH WEAKER WITH SYSTEM. ECMWF IS MORE IN LINE WITH WHERE THE ETA FINISHES AFTER 84 HOURS. SO...DUE TO UNCERTAINTY IN THE EXTENDED MODELS...HAVE INCREASED THE CLOUD COVER IN THE GRIDS...BUT HAVE LEFT THE PRECIPITATION OUT UNTIL WEDNESDAY OVER THE AREA...AND KEPT TEMPERATURES SEVERAL DEGREES WARMER THAN EXTENDED MOS OR HPC GUIDANCE. ISC GRIDS HAVE BEEN SENT. FCSTID = 5 SGF 67 92 66 92 / 10 10 10 10 JLN 70 95 69 95 / 10 10 10 10 UNO 65 91 63 91 / 10 10 10 10 VIH 63 90 62 91 / 10 10 10 10 AIZ 65 91 64 92 / 10 10 10 10 .SGF... MO...NONE. KS...NONE. LINDENBERG
In the hours before
Special weather statement, Sep 4, 1:00 PM CDT, 5 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT WED SEP 4 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... NONE EXPECTED. * EXTENDED OUTLOOK THROUGH TUESDAY... NONE EXPECTED. LINDENBERG
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 3:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 47 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.